I thought I’d post a more thorough update on how things have been since my first Infliximab infusion last week, especially since most of it is positive. I noticed almost straight away, the very next day, that I had less pain and was able to move better: things that I had been finding hard, such as sitting up in bed or standing from a chair, just felt that little bit easier and have remained so. I’ve also noticed a slight decrease in swelling around certain joints, my left elbow is straighter and my knees are less restricted. This improvement has been maintained each day and, rather than the rollercoaster of good days and bad that I had previously been stuck on, I seem to have reached an even keel, which is brilliant.
This stability has enabled me to stick to a better daily routine, including with my Physiotherapy exercises. I now have set times for my sessions and have even been able to increase the number of repetitions of some of the easier exercises, without suffering for it. I try and push myself a little bit harder each day, but know to stop when I feel the strain not after it, and this seems to be working. My arms in particular are moving much better than they were and the spasms that I was experiencing in my neck / shoulder / collarbone area have definitely lessened, although it still feels like something is ‘catching’. I also have a better range of movement in my neck, something that has been restricted for months and months!
I’m defintely getting stronger in my legs and am able to bear more weight through my hips now too; I even managed to raise my leg off the bed when lying flat for the first time the other day – an exercise that I’d had particular trouble with – and I’m gradually increasing how long I can hold it there for. Not being able to do this had been upsetting me, so to me this is a big sign of improvement. I still have the muscle wastage at the tops of my legs and around my hips, but I know this is something that will take time to recover and at least it isn’t any worse. I’ve just started to add some resistance exercises to my lower body pyhsio, using therabands, so this should help build up some strength and muscle too. I’m really pleased now that I pushed through the pain and made myself exercise and I’m even more determined to keep it up and not slip back into bad habits. Who knows, maybe I’ll be lifting weights next?! 😛
Walking-wise, I am still mainly using the zimmer frame to get about and managing quite well with it, but I am at least using the crutches every now and again: I chanced a short walk around a shop on them the other day, which was an achievement in itself, although I felt a bit wobbly and it wore me out more than I expected. I’ve been able to manage the stairs a few times (with help), on the crutches too and so have had a few evenings downstairs, which is great. Not only does it mean a change of scenery and better zimmering space, but I’m able to pop in to say hello to my ‘furbaby’ Jasper the rabbit, who I miss like mad. I’m hoping that things are going to get better and better from here, that I’ll be able to use the crutches a little bit more every day and to go downstairs once a day too. I have three weeks until our Dublin trip and it would be great if I could manage with crutches alone.
I still can’t say if all this is thanks to the Infliximab / Remicade or the IV steroids, but any relief, any improvement is a welcome thing. Despite not wanting to get my hopes up too much, I at least feel pretty optimistic about the new medication and I think that’s allowed. The only bad day I have had since starting it has been today actually. I woke up this morning with a very sore mouth and swollen tongue, (which has become increasingly worse), and when I looked in the mirror I had several ulcers/sores on my gums and a strange raised rash-type thing covering my tongue. I’ve also been feeling really weak and shaky, my pulse is racing and I’m exhausted, so for the first time since being in hospital I have slept during the day and am currently curled up on our sofa with a blanket. From the information I was given, it looks like it could be a side effect of the Infliximab or of my immune system being wiped out by it; but hopefully, like so many of these things, it will just be a minor blip and disappear as fast as it came.
At least I can finally say there have been more good days than bad 🙂